Skip to content

Dr. Anil Rajani Addresses Concerns About the Adverse Reactions from Moderna’s COVID-19 Vaccine in Those with Facial Fillers

Concerns About the Adverse Reactions from Moderna’s COVID-19 Vaccine in Those with Facial Fillers Addressed

Based out of Portland, Oregon, Dr. Anil Rajani, MD is the founder of Style Aesthetics. Master trainer and lecturer with 15 years of experience of training medical aesthetic providers, he provides training for brands such as Allergan, Galderma, Merz, Suneva Medical, NovaThreads and Cosmofrance. Known as an expert on minimally-invasive treatments, he frequently provides lectures at medical conferences across the country and has appeared on ABC, FOX and CBC affiliates to discuss procedures and advancements in the industry. Additionally, he has a large following on YouTube and Instagram with 81,500 subscribers and 41,500, respectively, where he shares information on procedures and news related to the Aesthetic Medical Industry.

Dr. Rajani recently released two videos on the reactions between facial fillers and Moderna’s COVID-19 vaccine. He provided Acara Partners with the following blog, highlighting the key facts known about the reactions and relationship between the two variables.

As you may have heard by now, the FDA reported side effects in three people who received Moderna’s COVID-19 vaccine that also had facial dermal fillers. It was during Phase 3 of Moderna’s trial when two people with cheek fillers experienced localized swelling and inflammation at the filler injection site. Another individual with lip fillers experienced similar swelling two days after having received the vaccine.

Altogether, the reactions, which were limited to the swelling and inflammation mentioned above, were only recorded in three out of the 30,000 people in Moderna’s clinical trial. Each of these adverse reactions was easily and quickly treated with a combination of antihistamines and steroids, which makes sense as we now know that all of the instances were with hyaluronic acid fillers. This is good news as hyaluronic acid fillers are bacteria cross-linked fillers that are dissolvable and removable if necessary.

None of the reactions resulted in anaphylaxis, which means that the relationship between the vaccine and fillers did not cause an overall systemic reaction. It is likely that the reaction from hyaluronic acid fillers and the vaccine wasn’t incidental, rather was likely caused by a relationship between the two. Moderna’s COVID-19 vaccine functions by protecting the body from foreign agents, specifically the novel coronavirus. It is apparent that they do not target solely COVID-19, though. As facial fillers are not naturally occurring in the body, the vaccine targeted them while working to protect the individuals against foreign agents which resulted in a hyper-immune response of swelling and inflammation.

Dr. Rajani believes that since this reaction is mild and treatable with antihistamines and steroids, filler patients should not be discouraged from getting the Moderna vaccine. As with all possible side effects, it’s imperative that aesthetic medical providers discuss the possibility of these reactions with each of their filler clients. Transparency in all possible side effects is absolutely necessary. Providers must set forward expectations and discuss the possible risks of having facial fillers and getting the Moderna COVID-19 vaccine.

Dr. Rajani recommends that providers avoid filler treatments two weeks before and two weeks after a patient receives the vaccine. Asking filler patients if they’ve recently had the Moderna COVID-19 vaccine prior to treatment should become a part of standard practice. Going forward, he also recommends pre-treating filler patients with antihistamines to minimize the chance of these possible reactions as more and more of the general population receives the vaccine.

To learn more about our Treatments click here

Thank you for reading and be sure to subscribe to our YouTube channel for our weekly videos!

https://www.youtube.com/user/RajaniMDskincare

Back To Top